Wyoming, 2025

Hail in Wyoming, June 16, 2025

June 16, 2025 · NWS RIW · 3 events in 1 county or zone

A pair of severe thunderstorms moved across Natrona County and brought large hail. The largest hail was with the first storm when hail as large as hens eggs was reported to the northwest of Casper.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A pair of severe thunderstorms moved across Natrona County and brought large hail. The largest hail was with the first storm when hail as large as hens eggs was reported to the northwest of Casper. A second storm passed through around 4 hours later and produced up to quarter size hail near Casper.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 16, 12:00 PM MST, 2 hours 45 minutes earlier. Its key messages:

  • Fire weather conditions are elevated again this afternoon from southwest into south-central WY due to gusty winds and low humidities.
  • Showers and thunderstorms will also continue this afternoon and evening over the northern two-thirds of western and central WY. There is a 30-50 percent chance that some thunderstorms will be strong to severe northeast of a line from the South Entrance of Yellowstone to Muddy Gap, with the best chances over Johnson County and northern Natrona County. The stronger storms could produce winds over 60 mph as well as one inch hail or larger.
  • Tuesday will see cooler conditions with northwest-north winds, as well as showers and thunderstorms along and east of the continental divide.
  • High pressure returns to the area from late Wednesday through Saturday, with very warm temperatures on Thursday, and elevated fire weather conditions across southern and central WY (Thu-Sat).
Area forecast discussion, Jun 16, 12:00 PM MST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
100 PM MDT Mon Jun 16 2025

.KEY MESSAGES...

- Fire weather conditions are elevated again this afternoon
  from southwest into south-central WY due to gusty winds and
  low humidities.

- Showers and thunderstorms will also continue this afternoon
  and evening over the northern two-thirds of western and
  central WY. There is a 30-50 percent chance that some
  thunderstorms will be strong to severe northeast of a line
  from the South Entrance of Yellowstone to Muddy Gap, with the
  best chances over Johnson County and northern Natrona County.
  The stronger storms could produce winds over 60 mph as well
  as one inch hail or larger.

- Tuesday will see cooler conditions with northwest-north winds,
  as well as showers and thunderstorms along and east of the
  continental divide.

- High pressure returns to the area from late Wednesday through
  Saturday, with very warm temperatures on Thursday, and
  elevated fire weather conditions across southern and central
  WY (Thu-Sat).

&&

.UPDATE...
Issued at 100 PM MDT Mon Jun 16 2025

The axis of high pressure is to the east of Wyoming today, with
easterly moist return flow from the plains to the continental
divide. A couple of shortwave troughs are moving from
Idaho/Oregon toward southern MT/northern WY over the next 24
hours. The moderate southwest mid-level flow will bring slightly
unstable conditions to west-central WY over the next couple of
hours, then provide better conditions for thunderstorm
development over north-central WY as the dry and slightly cooler
air rides over the moist warming air east of the divide. Models
are still quite variable with the specific areas for showers
and thunderstorms, but consensus seems to be along the eastern
foothills of the Absarokas and Wind Rivers, then moving the
storms eastward into a more favorable environment. With these
conditions, the Storm Prediction Center (SPC) continues with a
marginal risk for severe storms north and east of a line from
Dubois to Muddy Gap. The SPC also has the slight risk for severe
storms from the far northern Bighorn Basin southeast across the
Bighorns into the NW corner of Natrona County. Johnson County
is of course included. Strong outflow winds over 60 mph along
with hail larger than one inch are possible with the storms.
With the easterly surface flow and WSW mid-level flow, storm-
relative helicity is elevated to around 150 which would provide
for a roughly 2-5% chance of a landspout tornado also
developing. At the same time, gusty west winds and humidities
around 10% will create elevated fire weather conditions across
the southwest part of the state.

As the first shortwave trough passes eastward this evening, the
moist cool return flow will strengthen east of the divide, and
even push down into parts of Sweetwater County. Models are
suggesting that overnight isolated showers are possible,
especially early Tuesday morning as another weak trough moves
through. The broader trough then moves through in the afternoon,
again resulting in conditions in WNW mid-level flow for showers
and thunderstorms during the afternoon along and east of the
divide. This pattern will continue dry gusty west winds across
southwest WY for elevated fire weather conditions.

High pressure then moves into the area starting Wednesday
afternoon, warming temperatures and drying things out. Concerns
Thursday through Saturday will be elevated fire weather
conditions. Temperatures look to be the warmest Thursday and
Friday, with mid 80s to mid- to upper-90s.

&&

.DISCUSSION...
Issued at 202 AM MDT Mon Jun 16 2025

Satellite water vapor imagery shows the upper-level high centered
over New Mexico and Arizona that has been keeping the Intermountain
West in southwesterly flow. This pattern remains today before
being broken down by a potent shortwave on Tuesday. Thus, deep
southwesterly flow continues today with mean 700-mb temperatures
ranging from 12-15 C. Despite these warm 700-mb temperatures,
today's highs will not be as warm as yesterday (Sunday) due to
increased cloud cover associated with the approaching weather
system on Tuesday.

The main stories for today are elevated to critical fire weather
conditions across southern Wyoming and convection chances along and
east of the Divide. Current observations (08Z) show dewpoint values
across southern Wyoming struggling to rise into the upper-teens,
resulting in relative humidity values less than 20 percent.
Slight improvement is still expected by sunrise this morning,
however, will not last long with the dry southwesterly flow.
Minimum relative humidity values are forecast to be around 10-15
percent across southern Wyoming today. These low values and
southwesterly winds with 30-35 mph gusts caused by a tightening
pressure gradient ahead of the Tuesday cold front will combine
to create another day of elevated to critical fire weather
conditions across southern Wyoming.

Where fire weather conditions are not as much of a concern (along
and east of the Divide), is where greater shower and thunderstorm
chances (up to 70% chance) exist. An embedded disturbance aloft will
support afternoon convection developing along and east of the Divide
with strong to severe thunderstorm potential all areas east of the
Divide. Mean SBCAPE values are forecast to be around 500-700 J/kg
for most locations east of the Divide with mean 0-6km shear 30-45
kts. Johnson County is the exception with mean SBCAPE values around
1500 J/kg and 0-6km shear values around 50 kts, thus Johnson County
has a higher chance at seeing more strong to severe storms (in a
Slight Risk from SPC). This is due to a stationary boundary being
roughly located from Casper, along the Owl Creeks, to the Cody
Foothills and areas north of the boundary able to tap into the
more abundant Gulf moisture with Johnson County being in the
prime spot for this moisture. The main hazards associated with
any strong to severe storms will be gusty winds, due to 50+
degree dewpoint depressions and a subtle upper-level jet
overhead, and large hail. An isolated tornado is also possible.
High based, dry thunderstorms that develop over high elevation
areas west of the Divide could bring gusty outflows as well.
Thunderstorm chances decrease after sunset with scattered shower
(up to 30% chance) potential late tonight into Tuesday morning.

The shortwave remains on track to traverse the region on Tuesday
along with its surface reflection (cold front). This cold front will
bring cooler temperatures areawide and shower and non-severe
thunderstorm chances. Ensemble guidance is in consensus in upper-
level ridging building in on Wednesday and slowing shifting east
through the end of the work week. This means warming temperatures
and dry weather the latter half of the week.

Looking ahead to next weekend, ensemble guidance is beginning to
align in a potent weather system late next weekend. Ahead of it, on
Friday and Saturday, strong southwesterly flow with an upper-level
jet overhead, 700-mb temperatures 17-20C (90% chance of greater than
17C), and low relative humidity values will bring more fire weather
concerns, especially across southern Wyoming.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1125 AM MDT Mon Jun 16 2025

Terminals remain VFR through 18Z/Tuesday in southwest flow aloft.
Plenty of mid and high clouds streaming across the region late
Monday morning in this pattern. The cloud cover may delay the onset
of convection until closer to 20Z/Monday. Dew points are more
favorable for scattered showers and thunderstorms east of the
Continental Divide between 20Z/Monday and 01Z/Tuesday. High-
resolution models are inline with atmospheric dynamics, which
indicate the most robust convection occurring late Monday
afternoon around KCPR. Enough moisture is present between 500
and 400 mb to generate at least isolated high-based showers over
southwest Wyoming Monday afternoon. Gusty outflow wind remains
the primary aviation hazard regardless of location. Outflow
gusts could range from 30-40kts east of the Continental Divide,
but could easily top 40kts over southwest Wyoming given large
temperature-dew point spreads. Deeper convection wanes with the
setting sun. However, an active mid-level moisture stream will
allow for light showers or virga to persist over mainly the
south half of the region overnight. Gusty westerly surface wind
15-25kts increases over southwest Wyoming by 20Z/Monday and
continues until around 02Z/Tuesday.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on smoke, icing, and turbulence
forecasts.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...None.

&&

UPDATE...McDonald
DISCUSSION...Gerhardt
AVIATION...CNJ
Hazardous weather outlook, Jun 16, 10:34 AM MST, 4 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
1134 AM MDT Mon Jun 16 2025

WYZ001>020-022>030-171300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
1134 AM MDT Mon Jun 16 2025

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms, some possibly strong to severe, occur
between 2 PM and 8 PM. The greatest potential for strong outflow
wind and hail is in and around the Bighorn Basin and Johnson County.

Low relative humidity and a breezy westerly wind will create elevated
to critical fire weather conditions across southern Wyoming.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...Isolated to scattered thunderstorms, mainly along and east
of the Continental Divide during the afternoon.

Thursday through Saturday...Gusty westerly wind, low relative
humidity, and temperatures 10 to 15 degrees above normal combine to
generate elevated to critical fire weather conditions across
southern Wyoming. Much above normal temperatures across the entire
region each day.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Jun 16, 12:48 PM MST, 1 hour 57 minutes before
Preliminary Local Storm Report
National Weather Service Riverton WY
148 PM MDT Mon Jun 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     Hail             Morton                  43.19N 108.77W
06/13/2025  M0.75 Inch       Fremont            WY   NWS Employee

&&

CNJ
Special weather statement, Jun 16, 1:28 PM MST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Riverton WY
228 PM MDT Mon Jun 16 2025

WYZ003>006-162100-
Southeast Bighorn Basin-Southwest Bighorn Basin-North Bighorn
Basin-Cody Foothills-
228 PM MDT Mon Jun 16 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN HOT SPRINGS...
SOUTHWESTERN BIG HORN...NORTHWESTERN WASHAKIE AND SOUTHEASTERN PARK
COUNTIES THROUGH 300 PM MDT...

At 228 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Meeteetse, moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northwestern Hot
Springs, southwestern Big Horn, northwestern Washakie and
southeastern Park Counties, including the following locations...
Badlands Overlook.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4401 10824 4397 10867 4399 10880 4410 10886
      4427 10839
TIME...MOT...LOC 2028Z 251DEG 31KT 4406 10868

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Dziewaltowski
Special weather statement, Jun 16, 1:30 PM MST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Riverton WY
230 PM MDT Mon Jun 16 2025

WYZ005>007-162100-
Owl Creek and Bridger Mountains-Southeast Bighorn Basin-Southwest
Bighorn Basin-
230 PM MDT Mon Jun 16 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL HOT SPRINGS AND WEST
CENTRAL WASHAKIE COUNTIES THROUGH 300 PM MDT...

At 229 PM MDT, Doppler radar was tracking a strong thunderstorm near
Legend Rock State Petroglyph Site, which is 21 miles northwest of
Thermopolis, moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of central Hot Springs
and west central Washakie Counties, including the following
locations... Hot Springs County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4362 10870 4387 10882 4405 10828 4376 10808
TIME...MOT...LOC 2029Z 250DEG 31KT 4384 10856

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Dziewaltowski
Special weather statement, Jun 16, 1:59 PM MST, 46 minutes before
Special Weather Statement
National Weather Service Riverton WY
259 PM MDT Mon Jun 16 2025

WYZ005-006-162130-
Southeast Bighorn Basin-Southwest Bighorn Basin-
259 PM MDT Mon Jun 16 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL HOT SPRINGS AND
NORTHWESTERN WASHAKIE COUNTIES THROUGH 330 PM MDT...

At 259 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Kirby, which is 14 miles northwest of Thermopolis,
moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Winchester around 310 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4369 10848 4387 10857 4407 10810 4375 10789
TIME...MOT...LOC 2059Z 248DEG 29KT 4383 10837

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Dziewaltowski
Special weather statement, Jun 16, 2:26 PM MST, 19 minutes before
Special Weather Statement
National Weather Service Riverton WY
326 PM MDT Mon Jun 16 2025

WYZ005-006-162200-
Southeast Bighorn Basin-Southwest Bighorn Basin-
326 PM MDT Mon Jun 16 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL HOT SPRINGS AND
WEST CENTRAL WASHAKIE COUNTIES THROUGH 400 PM MDT...

At 326 PM MDT, Doppler radar was tracking a strong thunderstorm over
Kirby, which is 9 miles north of Thermopolis, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Lucerne and Kirby around 330 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4373 10833 4389 10832 4392 10792 4365 10790
TIME...MOT...LOC 2126Z 268DEG 24KT 4378 10822

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Dziewaltowski

The radar

The Riverton/Lander radar (KRIW), 165 km away, was scanning. The volume nearest the first event began at 21:47 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Natrona

When
June 16, 2:45 PM MST to 2:50 PM MST
Where
Natrona County, 0.56 mi ESE of (Cpr)natrona Co Arpt
Measured
2 in hail
Reported by
Other Federal Agency
Coordinates
42.897, -106.460

Government official reported egg size hail near the Natrona County Airport.

Hail, Natrona

When
June 16, 3:48 PM MST to 3:53 PM MST
Where
Natrona County, 6 mi NW of Mills to 3.3 mi W of (Cpr)natrona Co Arpt
Measured
2.25 in hail
Reported by
Emergency Manager
Coordinates
42.891, -106.614

The Natrona County Emergency Manager reported 2.25 inch hail to the northwest of Mills.

Hail, Natrona

When
June 16, 7:20 PM MST to 7:25 PM MST
Where
Natrona County, 5 mi SW of Mills to 7 mi S of Casper
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.779, -106.600

Trained spotters reported hail from the size of pennies to quarters from south of Mills to Casper Mountain.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1278347, 1276466, 1276467.